Hail, Cochise
- When
- August 22, 3:05 PM MST to 3:08 PM MST
- Where
- Cochise County, St David
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 31.900, -110.220
One inch hail occurred in St. David with minor car damage.
Ridge of high pressure continued to migrate eastward across northern Sonora, Mexico. Scattered convection again developed during the late morning hours, and light winds aloft lead to erratic storm motion.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Ridge of high pressure continued to migrate eastward across northern Sonora, Mexico. Scattered convection again developed during the late morning hours, and light winds aloft lead to erratic storm motion. Damaging winds, large hail, and flash flooding were all reported in Cochise and Pima counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 22, 2:40 PM MST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 240 PM MST SAT AUG 22 2015 .SYNOPSIS...TYPICAL MONSOON DAY EXPECTED TODAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. CONDITIONS ARE FAVORABLE FOR AN INCREASE IN THE STRENGTH AND COVERAGE OF STORMS SUNDAY AND MONDAY. SOME STORMS WILL GENERATE STRONG WINDS AND HEAVY RAIN. THE INCREASED MOISTURE WILL ALSO KEEP DAYTIME TEMPERATURES CLOSER TO SEASONAL AVERAGES. FOR THE SECOND HALF OF THE NEW WEEK...BUILDING HIGH PRESSURE WILL TEND TO SUPPRESS THUNDERSTORM COVERAGE WHILE BRINGING HOTTER TEMPERATURES TO THE AREA. && .DISCUSSION...WE'VE SEEN SOME LOWER LEVEL MOISTURE REINFORCEMENT FROM THE GULF SPREADING THROUGH THE LOWER DESERTS THEN EASTWARD TODAY. THIS HAS REINFORCED OUR BOUNDARY LAYER MOISTURE AND MAINTAINED DEW POINTS IN THE 60S DEEP INTO THE AFTERNOON. THE FLOW IS WEAK...BUT AS EXPECTED WE HAVE SEEN BETTER COVERAGE COMPARED TO YESTERDAY WITH A BIT LESS CONVECTIVE INHIBITION AND LOWER CONVECTIVE TEMPERATURES. VERY WET STORMS WITH FLASH FLOODING A CONCERN ALONG WITH LOCALIZED WET MICROBURST ACTIVITY. WEAK REMNANT MCV SPINNING JUST SOUTH OF THE BOOTHILL AREA IN NORTHWEST CHIHUAHUA FIRING OFF ORGANIZED CONVECTION SOUTHEAST OF DOUGLAS. AS OUR EASTERLY FLOW BEGINS TO SET UP IN THE EARLY EVENING HOURS THIS WILL PROBABLY PUSH STORMS INTO FAR SOUTHEAST AREAS WITH OUTFLOWS PROPAGATING WESTWARD OVERNIGHT. WE'LL KEEP ISOLATED SHOWERS AND THUNDERSTORMS INTO THE EARLY MORNING HOURS. BY SUNDAY THE HIGH CENTER RECONSOLIDATES EAST OF THE AREA WITH INCREASING SOUTHERLY AND EASTERLY COMPONENTS TO OUR FLOW. AN IMPULSE IN CENTRAL CHIHUAHUA SHOULD BE ABLE TO LIFT INTO OUR AREA TO HELP ENHANCE AND ORGANIZE THUNDERSTORMS SUNDAY AFTERNOON AND SUNDAY EVENING. ANOTHER RATHER FAVORABLE DAY MONDAY BUT WE'LL HAVE TO SEE IF WE GET WORKED OVER ENOUGH TO DAMPEN THOSE EXPECTATIONS. BY LATE WEDNESDAY AND THURSDAY THE RIDGE PHASES BACK WESTWARD AS A STRONG LOW DIGS OFF BRITISH COLUMBIA AND THE PACIFIC NORTHWEST COAST. SOME MOISTURE WILL STILL BE IN PLACE...BUT A MUCH WEAKER FLOW REGIME WILL SEE LITTLE REINFORCEMENT. ADD IN WEAK MID LEVEL SUBSIDENCE AND OUR STORM TREND WILL BE SIGNIFICANTLY LESS BY THURSDAY AND FRIDAY. AS THIS HAPPENS...STRONG HEIGHT AND THICKNESS INCREASES WILL PUSH OUR TEMPERATURES BACK TOWARD RECORD LEVELS BY FRIDAY. && .AVIATION...VALID THRU 24/00Z. MNLY W OF KTUS...FEW-SCTD 8-12KFT OTRW CLR. FROM KTUS S AND E... SCTD TO LCLY BKN CLOUDS AT 8-12K FT THRU 23/05Z WITH ISOLD TO SCTD -SHRA/TS. BRIEF MVFR CONDS...ALONG WITH STRONG GUSTY WINDS POSSIBLE IN AN AROUND SHRA/TSRA. BTWN 23/05Z AND 23/15Z...SCTD 8-12KFT ISOLD SHRA/RS. AFT 23/18Z...SHRA/TS DVLPG. WINDS AWAY FROM STORMS GENERALLY BE LIGHT AND TERRAIN DRIVEN. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER..ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THRU THIS EVENING MAINLY EAST AND SOUTH OF TUCSON. THUNDERSTORMS CHANCES WILL INCREASE SUNDAY INTO EARLY NEXT WEEK. EXPECT A DECREASE IN SHOWER AND THUNDERSTORMS DURING THE MIDDLE TO LATTER PART OF NEXT WEEK. WINDS WILL BE TYPICAL FOR MID AUGUST AND GENERALLY LESS THAN 15 MPH WITH AFTERNOON GUSTINESS...ESPECIALLY IN THE GILA RIVER VLY. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON MEYER/GLUECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1136 AM MST SAT AUG 22 2015 AZZ507-221915- UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 1136 AM MST SAT AUG 22 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL 1215 PM MST... AT 1135 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM WEST OF TOMBSTONE NEAR FAIRBANK...MOVING NORTHEAST AT 5 TO 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... HUACHUCA CITY...WHETSTONE...CHARLESTON AND FAIRBANK. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3156 11020 3167 11040 3183 11024 3171 11008 TIME...MOT...LOC 1835Z 225DEG 8KT 3170 11024 MEYER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1144 AM MST SAT AUG 22 2015 AZZ508-511-221930- EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ- GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ- 1144 AM MST SAT AUG 22 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY UNTIL 1230 PM MST... AT 1143 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM ABOUT 9 MILES NORTHWEST OF WILLCOX...MOVING EAST AT 5 TO 10 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL REMAIN OVER MAINLY REMOTE AREAS OF NORTH CENTRAL COCHISE COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3225 11003 3242 11007 3242 10980 3225 10987 TIME...MOT...LOC 1843Z 256DEG 7KT 3234 10996 MEYER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1211 PM MST SAT AUG 22 2015 AZZ507-221945- UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 1211 PM MST SAT AUG 22 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 1245 PM MST... AT 1210 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NORTHWEST OF HUACHUCA CITY...MOVING SOUTHEAST AT 5 MPH. HALF INCH HAIL...HEAVY RAIN AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NW SIERRA VISTA...HUACHUCA CITY AND WHETSTONE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3166 11043 3172 11038 3170 11027 3159 11036 TIME...MOT...LOC 1910Z 303DEG 6KT 3166 11035
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1235 PM MST SAT AUG 22 2015 AZZ508-512-222000- EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ- CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT AZ- 1235 PM MST SAT AUG 22 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COCHISE COUNTY UNTIL 100 PM MST... AT 1234 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER PARADISE. THIS STORM WAS NEARLY STATIONARY. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PARADISE AND PORTAL. LAT...LON 3194 10925 3203 10927 3208 10915 3190 10913 TIME...MOT...LOC 1934Z 262DEG 2KT 3199 10918
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 129 PM MST SAT AUG 22 2015 AZZ503-222100- UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 129 PM MST SAT AUG 22 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANTA CRUZ COUNTY UNTIL 200 PM MST... AT 128 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NOGALES...MOVING SOUTH AT 10 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH BRIEF TORRENTIAL RAINFALL. LOCATIONS IMPACTED INCLUDE... NOGALES AND RIO RICO SOUTHWEST. LAT...LON 3141 11106 3143 11099 3133 11085 3133 11105 TIME...MOT...LOC 2028Z 345DEG 9KT 3138 11101 CARLAW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 247 PM MST SAT AUG 22 2015 AZZ504-507-513-222230- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ- UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 247 PM MST SAT AUG 22 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 330 PM MST... AT 246 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF CORONA DE TUCSON...MOVING NORTHEAST AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAINFALL. THIS STORM WILL REMAIN OVER MAINLY REMOTE AREAS OF EAST CENTRAL PIMA COUNTY. HOWEVER STRONG OUTFLOWS ARE PUSHING DEEPER INTO THE COUNTY AND WILL BE MONITORED FOR ADDITIONAL STORM DEVELOPMENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3174 11070 3173 11093 3191 11082 3184 11056 TIME...MOT...LOC 2146Z 216DEG 9KT 3182 11076 MEYER
The Tucson radar (KEMX), 39 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
3 flash flood, 2 hail, 1 thunderstorm wind. Local standard time, as filed.
One inch hail occurred in St. David with minor car damage.
SR-80 was closed at Apache Powder Road due to flash flooding. A few pieces of asphalt broke off into the flow as water over-topped the roadway.
Thunderstorm winds downed tree limbs near Golf Links and Swan and near 6th Ave and 26th St. Another tree limb 1-1.5 ft in diameter snapped and fell onto a car near 4th Ave and 7th St.
Street flooding of 1-2 feet deep occurred near Park Ave and Pennsylvania St. Some minor flooding of businesses occurred near 12th Ave. and Lincoln St.
Snyder Rd. between Kolb and Sabino Canyon Road was closed for a time due to the flash flooding of Ventana Canyon Wash.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600054, 600055, 599944, 599939, 600056, 600057.